More than 100 cases of mental confusion, hallucinations and other unusual psychiatric behaviour were reported in Tamiflu users, most of them children, in Japan.
Tamiflu is used more widely in Japan than in any other country, crossing 30 million prescriptions since 2001.
The new advice recommends that patients are monitored closely after starting their treatment, but acknowledges that a link between the drug and the unusual behaviour has not been established.
The Food and Drug Administration (FDA) said that the updated label was “intended to mitigate a potential risk associated with Tamiflu”.
The previous FDA-approved label said that “seizure and confusion” had been seen in some patients.
Tamiflu is made by the Swiss pharmaceutical company Roche Holding AG.
A Roche spokesman said there was no evidence that the drug caused the symptoms.
Both Roche and the FDA said that severe cases of influenza could cause abnormal behaviour such as that detailed in the updated label.
Stopping a patient’s treatment with Tamiflu while they still have the virus could actually harm them, the FDA added.
But the number and nature of the new cases – along with comments from doctors who believed the behaviour was associated with the drug – meant that the agency was unable to rule out Tamiflu as the cause, the FDA said.
Health officials have been sensitive about taking any action that might dissuade people from taking Tamiflu, since the drug could play an important role in an outbreak of bird flu.
The drug does not prevent flu but can reduce the length and severity of its symptoms.
Previously, Roche has cited studies from the United States and Canada that indicate that the death rate of influenza patients who took Tamiflu was far below those who did not.
Tamiflu is prescribed about two million times a year in the United States.